Alert archive / Colorado / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 13, NWS Goodland, KS

May 14, 2018Cheyenne County, Kit Carson County, Colorado

NWS Goodland, KS issued this severe thunderstorm warning at May 14, 2018, 5:13 PM MDT for Cheyenne County, Kit Carson County, Colorado. It was in force for 47 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 14, 2018, 5:13 PM MDT (23:13 UTC)
Expired
May 14, 2018, 6:00 PM MDT
In force
47 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Cheyenne County, CO, Kit Carson County, CO

The radar

The Goodland radar (KGLD), 72 km from the middle of the area, began a volume at 23:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 14, 5:32 PM MDTTSTM WND GST 7513 N Cheyenne Wells, CO
May 14, 5:32 PM MDTHAIL 2.513 N Cheyenne Wells, CO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 19 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 11.2 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2018-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 65 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2018-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
65 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
651 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

204 
WUUS53 KGLD 142313
SVRGLD
COC017-063-150000-
/O.NEW.KGLD.SV.W.0013.180514T2313Z-180515T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
513 PM MDT MON MAY 14 2018

The National Weather Service in Goodland has issued a

* Severe Thunderstorm Warning for...
  Eastern Cheyenne County in east central Colorado...
  South central Kit Carson County in east central Colorado...

* Until 600 PM MDT

* At 513 PM MDT, a severe thunderstorm was located 15 miles northwest
  of Cheyenne Wells, moving southeast at 40 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees. 

* Locations impacted include...
  Cheyenne Wells and Arapahoe. 

This includes Highway 385 between mile markers 142 and 172.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3899 10262 3917 10246 3898 10205 3897 10205
      3866 10229
TIME...MOT...LOC 2313Z 301DEG 33KT 3903 10247 

HAIL...1.50IN
WIND...60MPH
 
$$

DLF
2 follow-up statements
147 
WWUS53 KGLD 142328
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
528 PM MDT MON MAY 14 2018

COC017-063-150000-
/O.CON.KGLD.SV.W.0013.000000T0000Z-180515T0000Z/
Cheyenne CO-Kit Carson CO-
528 PM MDT MON MAY 14 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM MDT
FOR EASTERN CHEYENNE AND SOUTHEASTERN KIT CARSON COUNTIES IN EAST
CENTRAL COLORADO...

At 527 PM MDT, a severe thunderstorm was located 9 miles north of
Cheyenne Wells, moving southeast at 40 mph.

HAZARD...Two inch hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

Locations impacted include...
Cheyenne Wells and Arapahoe. 

This includes Highway 385 between mile markers 144 and 172.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3901 10247 3911 10234 3898 10205 3897 10205
      3866 10229
TIME...MOT...LOC 2327Z 301DEG 33KT 3896 10232 

HAIL...2.00IN
WIND...60MPH
 
$$

DLF
889 
WWUS53 KGLD 142338
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
538 PM MDT MON MAY 14 2018

COC063-142347-
/O.CAN.KGLD.SV.W.0013.000000T0000Z-180515T0000Z/
Kit Carson CO-
538 PM MDT MON MAY 14 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN KIT CARSON COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved into 
Cheyenne County.  Therefore, the warning for Kit Carson County has 
been cancelled.

LAT...LON 3877 10221 3896 10234 3905 10227 3905 10226
      3898 10205 3897 10205
TIME...MOT...LOC 2337Z 297DEG 36KT 3896 10220 

$$

COC017-150000-
/O.CON.KGLD.SV.W.0013.000000T0000Z-180515T0000Z/
Cheyenne CO-
538 PM MDT MON MAY 14 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM MDT
FOR NORTHEASTERN CHEYENNE COUNTY IN EAST CENTRAL COLORADO...

At 537 PM MDT, a severe thunderstorm was located 12 miles northeast
of Cheyenne Wells, moving southeast at 40 mph.

HAZARD...Tennis ball size hail and 70 mph wind gusts. 

SOURCE...Trained weather spotters. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect 
         considerable tree damage. Wind damage is also likely to 
         mobile homes, roofs, and outbuildings. 

Locations impacted include...
Arapahoe.

This includes Highway 385 between mile markers 166 and 169.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3877 10221 3896 10234 3905 10227 3905 10226
      3898 10205 3897 10205
TIME...MOT...LOC 2337Z 297DEG 36KT 3896 10220 

HAIL...2.50IN
WIND...70MPH
 
$$

DLF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 2:25 PM MDT, 2 hours 48 minutes earlier.

Area forecast discussion, May 14, 2:25 PM MDT, 2 hours 48 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
225 PM MDT Mon May 14 2018

.SHORT TERM...(This evening through Tuesday)
Issued at 1210 PM MDT Mon May 14 2018

Synoptic Pattern: 18Z mesoanalysis data and WV imagery showed a
cut-off low centered invof the central NV/UT border. Southwest
flow aloft prevailed over the Rockies and High Plains. A series
of small amplitude waves were noted upstream invof the 4-corners
region. Surface analysis showed weak high pressure situated over
southeast WY, northeast CO and western NE. A stationary front
extended northeast from the TX panhandle through eastern KS into
northern MO/IL. A weak surface low was situated along the front
invof the central KS/OK border.

This Aft/Eve: Low-level E-SE /upslope/ flow is progged to develop
in eastern CO this afternoon in response to diurnal heating in
the Foothills and the development of a weak lee cyclone invof
northeast NM, with 500-1000 J/kg of MLCAPE resulting from
insolation and modest low-level moisture amidst seasonably steep
mid-level lapse rates. Scattered convection aided by weak upslope
flow and episodic DPVA attendant small amplitudes waves lifting
northeast across the Front Range /Foothills/ will progress E/NE
into northeast CO by late afternoon and early evening. A narrow
window for an isolated supercell /capable of all hazards/ will
exist prior to sunset when ongoing convection may encounter
increasingly backed low-level flow at the lower elevations in
northeast CO. Convection is expected to rapidly weaken with loss
of insolation after sunset.

Overnight: Convection allowing models such as the NAM NEST suggest
elevated convection may develop in southwest KS after 06Z, apparently
in association with low-level warm advection on the east/northeast
periphery of a weak lee cyclone in northeast NM and the TX
Panhandle. At this time, expect the bulk of such activity to
remain south of Greeley/Wichita counties - and little/no severe
threat (perhaps marginal hail).

Tuesday: A surface ridge is expected to extend into the region
from the northeast on Tue, in assoc/w a strengthening surface
high over the Northern Plains. At this time, any potential for
convection is expected to remain well south and west of the GLD
CWA.

.LONG TERM...(Tuesday night through Monday)
Issued at 224 PM MDT Mon May 14 2018

This period will be filled with chances for rainfall until Sunday.

Tuesday night a compact upper level short wave trough will slowly
move east across the forecast area during the night through
Wednesday afternoon.  Very unusual to have a constant chance for
rainfall from the same synoptic feature for this long, but models do
agree with having the feature move through the forecast area during
this time frame.  Data suggests the best time frame for severe
weather will be Wednesday afternoon.  However the cloud cover may
end up putting a damper on the storm intensity.  Based on similar
previous events, don't foresee a large area of rainfall moving
across the forecast area during this entire timeframe.  Instead
would expect the area of rainfall diminishing in coverage/intensity
overnight Tuesday night then redeveloping late morning Wednesday.

Due to the environment being worked over with the area of storms
Wednesday and a short wave ridge moving in, am not very optimistic
with storm chances Wednesday night.

Rain chances return Thursday through Saturday as multiple upper
level short wave troughs move over a cold front that will stall over
the forecast area Thursday night through Saturday afternoon.  Where
the rain chances end up occurring will be heavily dependent on the
location of the front.  Currently the models agree the front will be
over the forecast area during this time frame, but disagree with
specifically where.  Regardless of where the front stalls, this will
be a perfect setup for repeated rainfall, and possibly flooding.
Would expect rainfall chances to increase in the coming days due to
this very favorable setup for precipitation.

The best chance for any severe weather Thursday through Saturday
will be Thursday.  However, the best instability will be east of
Highway 27 while the best lift from the approaching upper level
short wave trough will be west of Highway 27 in the late afternoon,
close to the time the environment begins to stabilize.  So while the
instability and shear will be favorable for severe weather, the
lifting mechanism may be moving in too late in the day to produce
anything more than an isolated super cell or two.

Sunday will likely be dry as the cold front will be south of the
forecast area along with the best lift.  Monday the front begins to
move back north into the forecast area, bringing chances for
rainfall with it.

Temperatures for the period will be the warmest Wednesday, Thursday,
and Friday (for those south of the front Friday) prior to the
arrival of the cold front. Behind the front temperatures will be
near or below normal.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1205 PM MDT Mon May 14 2018

Alternating periods of VFR and MVFR ceilings are expected this
afternoon, with VFR conditions possibly predominating by late
afternoon and early evening. Confidence is low with regard to
whether or not IFR ceilings will re-develop invof GLD and MCK
overnight. Fog and/or low stratus is certainly a possibility.
Expect VFR conditions to prevail on Tuesday. N/NE winds at 10-15
knots this afternoon are expected to become light/variable
late this evening and persist through Tue morning.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...VINCENT
LONG TERM...JTL
AVIATION...VINCENT
Hazardous weather outlook, May 14, 10:13 AM MDT, 7 hours before
Hazardous Weather Outlook...UPDATED
National Weather Service Goodland KS
1013 AM MDT Mon May 14 2018

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-151615-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
1013 AM MDT Mon May 14 2018 /1113 AM CDT Mon May 14 2018/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

An isolated severe thunderstorm will be possible in eastern Colorado
between 4 pm this afternoon and 10 pm this evening.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY...

Isolated severe thunderstorms will be possible over most of the Tri-
State area late Wednesday afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this afternoon and evening.

Vincent

In the hours before

Special weather statement, May 14, 4:07 PM MDT, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Goodland KS
407 PM MDT MON MAY 14 2018

COZ091-142230-
Kit Carson County CO-
407 PM MDT MON MAY 14 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN KIT CARSON COUNTY
UNTIL 430 PM MDT...

At 407 PM MDT, Doppler radar was tracking a strong thunderstorm near
Thurman, or 20 miles northwest of Flagler, moving southeast at 30
mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northwestern Kit
Carson County.

LAT...LON 3957 10315 3957 10293 3934 10299 3939 10316
TIME...MOT...LOC 2207Z 293DEG 27KT 3955 10325

DLF
Local storm report, May 14, 4:26 PM MDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
426 PM MDT MON MAY 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     HAIL             FLAGLER                 39.29N 103.07W
05/14/2018  E1.75 INCH       KIT CARSON         CO   PUBLIC

            VIA TWITTER

&&

024

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 3:58 PM MDTSevere Thunderstorm WarningGLDKit Carson47 min
May 14, 4:07 PM MDTSpecial Weather StatementGLDKit Carson23 min
May 14, 4:35 PM MDTSevere Thunderstorm WarningGLDCheyenne, Kit Carson40 min
May 14, 5:52 PM MDTSevere Thunderstorm WarningGLDCheyenne23 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.